New York, 2004Damaging Wind in New York, July 17, 2004
July 17, 2004 · NWS ALY · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 17, 3:00 PM EST, 2 hours earlier.
Area forecast discussion, Jul 17, 3:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY, NY
400 PM EDT SAT JUL 17 2004
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
ANOTHER DAY OF DIURNAL SHOWERS AND THUNDERSTORMS ACROSS THE AREA.
SOMEWHAT BETTER INSTABILITY TODAY AS MODIFIED MORNING SOUNDING
ON CURRENT ALB READING OF 82/64 YIELDS CAPES AROUND 2500 J/KG. HAVE
HAD SOME VILS POP CLOSE TO WARNING CRITERIA...BUT HAVE HELD JUST
SHORT WITH SOME HALF INCH HAIL REPORTED IN FULTON COUNTY. THIS
ACTIVITY WILL WANE WITH SUNSET. PLAN FOR SCT POPS INTO THE EVENING
THEN DRY OVERNIGHT.
ATTENTION THEN TURNS TO LOW PRESSURE SYSTEM TRACKING NORTHEAST
SUNDAY AND SUNDAY NIGHT. AS SYSTEM TAKES SHAPE OVER THE MID ATLANTIC
SUNDAY...INVERTED TROUGH WILL EXTEND NORTH INTO OUR CWA PROVIDING
THE FOCUS FOR AFTERNOON SHOWERS AND THUNDERSTORMS. ALTHOUGH SOMEWHAT
DISJOINTED BOTH ETA AND GFS /ALONG WITH CANADIAN/ POINT TO TRACK OF
LOW TO BE UP THE HUDSON VALLEY REALLY NOT CLEARING OUT OF OUR AREA
UNTIL MONDAY EVENING. MODELS POINT TO PLENTY OF DYNAMIC FORCING
SUNDAY NIGHT TO ACT ON PWS APPROACHING 1.75 INCHES. ANOMALOUSLY
STRONG 250MB JET NEAR 100 KNOTS WILL HUG THE ATLANTIC COAST SUNDAY
NIGHT INTO MONDAY...PLACING PORTION OF REGION IN LEFT FRONT QUAD.
ETA AND TO A LESSER GFS BOTH INDICATE A CLASSIC TROWAL PATTERN
WORKING ACROSS THE CWA SUNDAY NIGHT IN CONCERT WITH A 30KT 850MB
EASTERLY JET. THIS EASTERLY JET WOULD TEND TO ENHANCE PRECIPITATION
IN FAVORED UPSLOPE LOCATIONS SUCH AS THE CATSKILLS. DETERMINING
WHERE GREATEST QPF IS PROBLEMATIC. GFS PAINTS SEVERAL LOCAL MAXIMA
OF PRECIPITATION ACROSS EASTERN U.S. IN RESPONSE TO VARIOUS FORCING
FEATURES...PARTICULARLY SERIES OF VORTICITY MAXES ROTATING AROUND
UPPER LOW IN EASTERN OHIO. ETA PUSHES PRIMARY VORT UP HUDSON VALLEY
SUNDAY NIGHT. GIVEN DEGREE OF FORCING IN VERY MOIST
ENVIRONMENT...POTENTIAL EXISTS FOR THIS SYSTEM TO PRODUCE 1-2 INCHES
OF RAIN SUNDAY NIGHT INTO MONDAY NIGHT/EARLY TUESDAY...WITH
POTENTIAL FOR UP TO 3 INCHES IN FAVORED UPSLOPE AREAS. AT THIS POINT
WILL ISSUE ESF TO HIGHLIGHT THIS POTENTIAL AND REFERENCE IN HWO.
&&
.LONG TERM (MONDAY THROUGH SATURDAY)...
SLOW MOVEMENT OF SYSTEM THROUGH MONDAY NIGHT WILL REQUIRE CONTINUED
MENTION OF SHOWERS AND THUNDERSTORMS. IN FACT SHOWERS AND
THUNDERSTORMS WILL BE IN THE EXTENDED THROUGHOUT THE ENTIRE PERIOD.
00Z GFS WITH SUPPORT FROM ITS PREVIOUS RUN...ENSEMBLE MEMBERS AND
CANADIAN GLOBAL OFFERS LITTLE RELIEF FROM THE RUT WE/VE BEEN IN FOR
THE LAST WEEK OR SO. MODELS DEPICT A SLOW MOVING TROUGH AFFECTING
THE CWA TUESDAY INTO FRIDAY. GFS AND CANADIAN SUPPORT THE IDEA THAT
THE TROUGH WILL CUTOFF JUST SOUTH OF THE CWA WEDNESDAY-THURSDAY
PERIOD. AS WE APPROACH NEXT WEEKEND...SHORT-WAVE TROUGH LIFTS
OUT...BUT BROAD TROUGHING ENCOMPASSES THE EASTERN HALF OF THE U.S. A
SURFACE COLD FRONT WILL APPROACH THE AREA...WITH SOME SUGGESTION
THAT THE FRONT WILL BECOME PARALLEL TO THE UPPER LEVEL FLOW AND
BECOME HUNG UP CLOSE TO THE CWA.
NO SURPRISE THEN...THAT 24-HOUR MEX POPS AT ALB DURING THIS PERIOD
ARE NO LOWER THAN 53 PERCENT. CLIMO IS AROUND 33 PERCENT. THINK
PATTERN WILL BE SIMILAR TO CURRENT REGIME WITH PRECIPITATION MAINLY
AN AFTERNOON AND EARLY EVENING EVENT...ALTHOUGH CANNOT RULE OUT SHRA
AT ANY TIME. ENOUGH INSTABILITY NOTED IN THE MODELS TO STILL KEEP
MENTION OF THUNDER IN. PLAN TO CALL FOR SCT ACTIVITY DURING PRIME
HEATING PERIOD AND CHANCE OUTSIDE THAT PERIOD. TEMPERATURES LOOK TO
BE NEAR NORMAL...WITH A SLIGHT WARM BIAS AT NIGHT.
&&
.AVIATION...
VFR THIS AFTERNOON/EVENING WITH SCATTERED MVFR/IFR IN
SHOWERS AND THUNDERSTORMS. CLOUD BASES GENERALLY 4000-5000 MSL.
LOWER CLOUDS SHOULD DIMINISH SIGNIFICANTLY AFTER THE SUN GOES DOWN.
OVERNIGHT LOOK FOR LOCALLY REDUCED VISIBILITY DUE TO RADIATION FOG
ESPECIALLY NEAR BODIES OF WATER. SUNDAY WILL START OUT VFR BUT
CONDITIONS ARE EXPECTED TO DETERIORATE LATE SUNDAY MORNING AND
MVFR/IFR MAY BE EXPECTED SUNDAY AFTERNOON AND NIGHT AS LOW CLOUDS
AND RAIN MOVE UP FROM THE SOUTH.
&&
.HYDROLOGY...
SOME HIGHLY LOCALIZED FLOODING LATE THIS AFTERNOON AND EVENING DUE
TO CONVECTIVE DOWNPOURS. THEY WILL HAVE LITTLE EFFECT ON THE LARGER
RIVERS. OF MORE CONCERN IS THE WIDESPREAD ONE TO THREE INCHES OF
RAIN EXPECTED FROM THE SYSTEM MOVING UP ALONG THE COAST. THIS SYSTEM
WILL CAUSE SIGNIFICANT RISES ON THE RIVERS AND SOME TERRAIN
ENHANCEMENT IS LIKELY AS WELL WHICH COULD RESULT IN FLOODING ON
RIVERS AND STREAMS IN THE CATSKILLS AND BERKSHIRES. THIS IS
ESPECIALLY TRUE FOR THE AREAS THAT HAD HEAVY RAINS THE PAST FEW
DAYS. RIVER FORECASTS IN THE RVD AND ADVANCED HYDROLOGIC PREDICTION
SERIES HAVE HAD THE LAST TWO TO THREE PERIODS ADJUSTED TO REFLECT
THIS. AN ESF WILL BE ISSUED WITH THIS PACKAGE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
VT...NONE.
MA...NONE.
CT...NONE.
&&
AVIATION/HYDROLOGY...RCK
PUBLIC...OKEEFE
Hazardous weather outlook, Jul 17, 3:26 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
426 PM EDT SAT JUL 17 2004
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.
.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING WILL
PRODUCE TORRENTIAL DOWNPOURS AND HAIL TO ONE HALF INCH IN DIAMETER.
LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...
LOW PRESSURE TRACKING THROUGH EASTERN NEW YORK SUNDAY NIGHT AND
MONDAY WILL BRING A WIDESPREAD SIGNIFICANT RAINFALL EVENT. THE
SYSTEM HAS THE POTENTIAL TO PRODUCE RAINFALL TOTALS OF ONE TO TWO
INCHES...WITH ISOLATED AMOUNTS TO THREE INCHES. RAINFALL TOTALS IN
THIS RANGE COULD BRING A THREAT OF FLOODING TO THE AREA. PLEASE SEE
THE FLOOD POTENTIAL OUTLOOK FOR MORE INFORMATION ON THIS EVENT.
.SPOTTER INFORMATION STATEMENT...
NO FORMAL SPOTTER ACTIVATION IS ANTICIPATED...BUT PLEASE SEND
ANY REPORTS OF RAINFALL OF 1.5 INCHES OR MORE IN A 4 HOUR PERIOD OR
LESS OR REPORTS OF HAIL TO THE NWS VIA NYSPIN LSR...TELEPHONE OR THE
SEVERE WEATHER REPORTING FORM VIA THE INTERNET.
Thunderstorm Wind, Ulster
- When
- July 17, 5:00 PM EST
- Where
- Ulster County, Rosendale
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.833, -74.083
Winds in excess of 60 mph caused numerous trees to fall onto roadways. One car parked on Route 213 in Rosendale was completely destroyed when a tree fell on it. Additional damage was found in Tillson and High Falls.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 17, 20041 death · 1 event
- Lightning Strike in South Carolina, July 17, 2004$400,000 · 1 event
- Flash Flood in Utah, July 17, 2004$350,000 · 1 event
- Tornadoes in North Carolina, July 17, 2004$80,000 · F1 · 2 events
- Wildfire in California, July 17 to 20, 20041 injured · $164,000 · 1 event
- Flash Flood and Damaging Wind in Louisiana, July 17, 2004$202,000 · 55 kt wind · 2 events
- Flash Flood in Pennsylvania, July 17, 2004$100,000 · 1 event
- Flash Flood in New York, July 17, 2004$40,000 · 1 event
- Damaging Wind in Texas, July 17, 2004$40,000 · 50 kt wind · 1 event
- Damaging Wind in Tennessee, July 17, 2004$30,000 · 65 kt wind · 1 event
- Flash Flood in North Carolina, July 17, 2004$25,000 · 1 event
- Damaging Wind in Tennessee, July 17, 2004$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412866.